Delta parents are being warned once again about the dangers of fentanyl, after fake Xanax pills brought to school by a student were found to contain fentanyl.
According to a joint letter to parents from the Delta School District and Delta Police Department, a student brought pills to school that were purchased illicitly as Xanax, a prescription tranquilizer often used to treat anxiety that can be addictive when abused. The pills were confiscated, and found to contain fentanyl.
The school district did not release which secondary school the drugs were found in or the date of the incident, but said the DPD is investigating. Each Delta high school will also be receiving a Narcan nasal spray kit in the next few days.
“This is extremely concerning information and as such, we felt it was essential to share this with our parent and extended community,” Jen Hill, communications manager for the Delta School District, said in an email.
“We would like to encourage parents to have a conversation with their children about the dangers of taking any drug that is illegally purchased. It should be assumed that all illicit drugs contain fentanyl, and therefore have the potential to be fatal.”
In addition to the Delta School District’s letter to parents, sent home on Thursday (Dec. 13), the district said it is working on a creating a message with the DPD that will be read to students before the holidays.
The incident comes to weeks after Fraser Health and the DPD issued an alert about the presence of fentanyl in Delta.
According to DPD public affairs manager Cris Leykauf, officers noticed an increase in sudden deaths that were suspected of being drug overdoses last month.
“Police dealt with five such instances in November, which was unusual for us,” Leykauf said in an email.
Leykauf said police are reminding residents that there is a “high probability that fentanyl will be found in a wide variety of street drugs, including substances not expected to contain opioids.”
“We advise parents to have a conversation with their children about this,” Leykauf said in the email. “Children should also be warned — particularly younger children — that if they see something out of the ordinary like a bag of pills or a pipe … not to touch these items, but again to tell an adult right away.”